Kansas, 2009

Tornado and Flash Flood in Kansas, May 13, 2009

May 13, 2009 · NWS SGF · 10 events in 3 counties and zones

Thunderstorms developed over eastern Kansas. Large hail and damaging winds were frequent with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms developed over eastern Kansas. Large hail and damaging winds were frequent with these storms. However, the most significant and concentrated damage occurred from a tornado that impacted rural sections of western Bourbon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 13, 5:11 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 13, 5:11 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 PM CDT WED MAY 13 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

THUNDERSTORMS ARE IGNITING ALONG A COLD FROM SOUTH CENTRAL KANSAS
INTO NORTH CENTRAL MISSOURI AT LATE AFTERNOON. SURFACE BASED CAPES
NEAR 4000 J/KG AND STEEP MID LEVEL LAPSE RATES WERE LEADING TO
EXPLOSIVE DEVELOPMENT. STORMS ACROSS NORTHERN MISSOURI HAVE
EXHIBITED MORE ROTATION WHERE WIND SHEAR PARAMETERS WERE MORE
FAVORABLE. TO THE SOUTH ACROSS KANSAS WIND SHEAR WAS NOT AS
FAVORABLE FOR TORNADIC DEVELOPMENT...BUT AN INTENSE CELL EAST OF
EMPORIA HAS EXHIBITED SOME ROTATION.

EXPECT THUNDERSTORMS TO CONTINUE TO ORGANIZE INTO A SQUALL LINE
AND ADVANCE EASTWARD. EMBEDDED SUPERCELLS ARE CERTAINLY POSSIBLE
AND THE TORNADO RISK CANNOT BE COMPLETELY RULED OUT. HOWEVER
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. THESE
STORMS WILL IMPACT AREAS FROM SOUTHEAST KANSAS INTO CENTRAL
MISSOURI FROM 7 TO 10 PM. THESE STORMS WILL APPROACH THE
INTERSTATE 44 CORRIDOR AROUND 10 PM.

THE LINE OF STORMS MAY BECOME MORE WEST TO EAST ORIENTED LATER
TONIGHT WHICH WOULD RESULT IN TRAINING CELLS AND AN ENHANCE FLASH
FLOOD RISK.

FOSTER

&&

.DISCUSSION...

MAIN FOCUS WILL BE WITH SEVERE WEATHER/FLASH FLOODING CHANCES IN
THE FIRST PERIOD.

CURRENTLY...MESOSCALE VORT CONTINUES TO SHIFT NORTHEAST OVER SOUTH
CENTRAL MISSOURI...BUT HEADING INTO A LESS CAPPED REGION OVER
EASTERN MISSOURI/SOUTHERN ILLINOIS. HAD SOME LARGE HAIL WITH THESE
STORMS AND COULD SEE MORE SURFACE BASED STORMS AS IT HEADS OUT OF
THE CWA.

FURTHER WEST...FRONT STILL WELL OUT TO THE WEST PUSHING INTO
NORTHWEST MISSOURI INTO SOUTH CENTRAL KANSAS. TEMPERATURES HAVE
RISEN INTO THE MID 80S WITH DEWPOINTS IN THE MID 60S OVER
SOUTHEAST KANSAS AND WESTERN MISSOURI AHEAD OF THE FRONT LEADING
TO CAPES OF 2500 TO 3000 J/KG SO FAR THIS AFTERNOON. 18Z SOUNDING
AT SGF STILL SHOWS A DECENT THERMAL CAP BETWEEN 875 AND 780 MB.
WILL LIKELY SEE DEVELOPMENT ALONG THE FRONT WITHIN THE NEXT COUPLE
OF HOURS BUT WILL STILL BE SEVERAL HOURS AWAY FROM REACHING THE
NORTHWESTERN PART OF THE CWA.

ALL MODES OF SEVERE WEATHER WILL STILL BE POSSIBLE WITH THE STORMS
THAT OCCUR TONIGHT...MOST LIKELY BEGINNING AS SUPERCELLS AND
GRADUALLY FORMING INTO A SQUALL LINE AS IT PUSHES SOUTHEAST INTO
THE CWA. HIGH INSTABILITY WITH DECENT SHEAR WILL LIKELY LEAD TO
VERY LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH. ISOLATED TORNADOES CANT BE RULED
OUT...ESPECIALLY EARLY ON BUT ALSO WITHIN THE SQUALL LINE.

TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE WITH THIS AREA OF STORMS
TONIGHT AND COULD LEAD TO SOME FLASH FLOODING...ESPECIALLY OVER
THE SOUTHWESTERN 2/3 OF THE CWA WHERE THE FRONT WILL BE SLOWER TO
MOVE SOUTHEAST AND WHERE THE GROUND HAS BEEN MOST SATURATED FROM
PREVIOUS HEAVY RAINS. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH TONIGHT.

GUSTY SURFACE WINDS IN ADVANCE OF THE FRONT DEVELOPED EARLIER THIS
MORNING AND WILL CONTINUE THROUGH THE AFTERNOON SO WILL KEEP WIND
ADVISORY GOING THROUGH 7 PM.

THE SURFACE FRONT WILL LIKELY STALL OUT OVER ARKANSAS AS THE FRONT
BECOMES MORE PARALLEL WITH THE UPPER LEVEL FLOW ON THURSDAY. FRONT
WILL THEN BEGIN TO LIFT BACK NORTH AS A WARM FRONT AND WITH LOW
LEVEL JET RE-ESTABLISHING OVER OKLAHOMA/WESTERN MO/EASTERN
KS...WILL LIKELY SEE REDEVELOPING STORMS ALONG AND NORTH OF THE
ADVANCING FRONT THURSDAY NIGHT INTO FRIDAY.

ANOTHER COLD FRONT WILL BEGIN TO MOVE BACK THROUGH THE AREA FRIDAY
NIGHT INTO SATURDAY BRINGING YET ANOTHER CHANCE OF THUNDERSTORMS
AND HEAVY RAIN TO THE AREA.

LINDENBERG

FOR THE EXTENDED PERIOD (SAT THROUGH WED)...

AT THE ONSET OF THE EXTENDED PERIOD...UPPER LEVEL WAVE WILL BE
PUSHING EAST ACROSS THE UPPER MISSISSIPPI VALLEY AND INTO THE GREAT
LAKES REGION.  THIS WILL HELP DRIVE A COLD FRONT THROUGH THE
MISSOURI OZARKS AND SOUTHEAST KANSAS DURING THE DAY SATURDAY.  LOOKS
LIKE A GOOD CHANCE OF THUNDERSTORMS WITH THE FRONTAL PASSAGE.  BOTH
GFS/ECMWF TAKE THE FRONT WELL SOUTH OF THE AREA AND INTO THE GULF BY
12Z SUN TAKING THE PRECIPITATION CHANCES WITH IT.

MODELS ARE IN AGREEMENT ON BUILDING UPPER RIDGE INTO THE AREA BY THE
MIDDLE OF NEXT WEEK...KEEPING MAIN STORM TRACK WELL TO THE NORTH OF
THE FORECAST AREA.  DRY CONDITIONS ARE EXPECTED THROUGH THE AREA
FROM SUNDAY THROUGH WEDNESDAY WITH TEMPERATURES WARMING BACK INTO
THE UPPER 70S TO LOW 80S BY LATE IN THE PERIOD.

BY WEDNESDAY...SOME MODEL DIFFERENCES START TO APPEAR AS GFS WANTS
TO SHIFT THE UPPER RIDGE TO THE EAST OF THE AREA QUICKER THAN THE
ECMWF.  WILL GO WITH THE SLOWER ECMWF FOR NOW AND KEEP THINGS DRY
FOR NEW DAY 7.

LINDENBERG

&&

.AVIATION...

FOR THE 0000Z KSGF/KJLN TAFS...GUSTY SOUTH WINDS WILL OCCUR AHEAD OF
A COLD FRONT OVER THE CENTRAL PLAINS. STORMS ARE ORGANIZING ALONG
THE FRONT AND IT WILL PUSH THROUGH THE TAF SITES THIS EVENING.
SEVERE STORMS ARE EXPECTED IN THE REGION. COULD SEE IFR VISIBILITY
AND/OR CEILINGS AT TIMES WITH HEAVY RAINFALL ALONG WITH AREAS OF
VERY STRONG THUNDERSTORM WINDS. BEHIND THE FRONT THERE MAU BE A
PERIOD OF LOWER CEILINGS WITH SHOWERS WITH GRADUAL IMPROVEMENT
EXPECTED LATE TONIGHT AND THU MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MOZ055>058-
     066>071-077>083-088>095-101>103.

KS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 13, 4:36 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT WED MAY 13 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142245-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
536 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  LARGE HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS OF OVER 70
  MPH...ISOLATED TORNADOES...AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  STORMS WILL AFFECT AREAS ALONG AND NORTH OF A LINE FROM JOPLIN
  TO OSCEOLA AFTER 7 PM. THE STORMS WILL REACH THE INTERSTATE 44
  CORRIDOR AROUND 10 PM...AND SPREAD EAST ACROSS THE REMAINDER OF
  THE OZARKS OVERNIGHT.

  DISCUSSION:

  STORMS WILL CONTINUE TO DEVELOP AND INTENSIFY ALONG A COLD FRONT
  THAT WILL ADVANCE SOUTHEAST FROM SOUTH CENTRAL KANSAS AND
  NORTHERN MISSOURI. THE STORMS WILL ORGANIZE INTO SQUALL LINE AND
  SPREAD EAST INTO THE MISSOURI OZARKS BY LATE EVENING AND ACROSS
  THE ENTIRE AREA OVERNIGHT. LARGE HAIL AND DAMAGING WIND WILL BE
  THE PRIMARY THREATS. HOWEVER ISOLATED TORNADOES CANNOT BE RULED
  OUT ESPECIALLY THIS EVENING FROM SOUTHEAST KANSAS INTO CENTRAL
  MISSOURI.

  IN ADDITION...TORRENTIAL RAINFALL WILL LIKELY OCCUR WITH THESE
  STORMS WITH RAINFALL RATES NEAR TWO INCHES PER HOUR POSSIBLE.
  THIS COULD LEAD TO FLASH FLOODING GIVEN THE NEAR SATURATED
  GROUND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO
 EARLY FRIDAY.

 ANOTHER COLD FRONT WILL BRING ANOTHER CHANCE OF STRONG TO SEVERE
 STORMS LATE FRIDAY NIGHT AND EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 7 PM FROM
 SOUTHEAST KANSAS INTO CENTRAL MISSOURI...AND ACROSS THE REMAINDER
 MISSOURI OZARKS FROM LATE EVENING INTO THE OVERNIGHT HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, May 13, 1:24 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT WED MAY 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             ANUTT                   37.72N  91.72W
05/13/2009  E0.88 INCH       DENT               MO   BROADCAST MEDIA

            REPORT RELAYED THROUGH LOCAL MEDIA. TIME APPROXIMATE.
            BASED ON RADAR.

&&

DSA

The radar

The Pleasant Hill radar (KEAX), 119 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 funnel cloud, 1 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Bourbon

When
May 13, 6:20 PM CST
Where
Bourbon County, 2.97 mi NNE of Bronson
Reported by
Emergency Manager
Coordinates
37.940, -95.050

A funnel cloud was observed by trained spotters approximately five miles southwest of Xenia.

Tornado, Bourbon

When
May 13, 6:20 PM CST to 6:32 PM CST
Where
Bourbon County, 3.02 mi N of Bronson to 1.36 mi NNE of Redfield
Rating
EF1
Path length
12.62 mi
Path width
300 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.944, -95.070

A National Weather Service storm survey revealed that an EF-1 tornado impacted rural sections of western Bourbon County. The tornado damaged five large hay barns, several outbuildings, and uprtooted numerous trees. The wind speed was estimated at 90 mph.

Hail, Bourbon

When
May 13, 6:21 PM CST
Where
Bourbon County, 4.05 mi WNW of Xenia
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.020, -95.050

Funnel Cloud, Bourbon

When
May 13, 6:29 PM CST
Where
Bourbon County, 2.97 mi NNE of Bronson
Reported by
Public
Coordinates
37.940, -95.050

A funnel cloud was observed over northwest Bourbon County.

Hail, Bourbon

When
May 13, 6:38 PM CST
Where
Bourbon County, Devon
Measured
1.5 in hail
Reported by
Public
Coordinates
37.920, -94.820

Hail, Crawford

When
May 13, 7:40 PM CST
Where
Crawford County, 0.88 mi SE of Brazilton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.560, -94.960

Hail, Crawford

When
May 13, 8:06 PM CST
Where
Crawford County, Mc Cune
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.350, -95.020

Thunderstorm Wind, Cherokee

When
May 13, 8:29 PM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.170, -94.840

A trained spotter observed a 60 mph wind gust.

Hail, Cherokee

When
May 13, 8:48 PM CST
Where
Cherokee County, Crestline
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.170, -94.700

Flash Flood, Cherokee

When
May 13, 9:35 PM CST to 11:30 PM CST
Where
Cherokee County, 2.27 mi ENE of Kniveton to 4.52 mi NW of West Mineral
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.335, -94.633

Excessive rainfall caused flash flooding of several county roads and low water crossings.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175762, 175772, 175763, 175764, 175766, 175765, 175767, 175768, 175769, 175761.